New Mexico, 2013

Drought in New Mexico, December 1 to 31, 2013

December 1 to 31, 2013 · NWS ABQ · 30 events in 30 counties and zones

December 2013 was drier than normal for a majority of the northern two-thirds of New Mexico, especially the latter half of the month. However, a series of moist Pacific storm systems delivered much need precipitation to many areas of the state from the 4th through the 6th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

December 2013 was drier than normal for a majority of the northern two-thirds of New Mexico, especially the latter half of the month. However, a series of moist Pacific storm systems delivered much need precipitation to many areas of the state from the 4th through the 6th. Additional storms brought snow to the mountains onto the eastern high plains on the 7th to 8th and 12th to 13th. These areas received near to above normal precipitation while most other locations were below normal for the month. The only other storm this month was on the 20th to 21st, when light to moderate snow fell over northern and central New Mexico. The final ten days of the month were dry with near to below normal temperatures. Severe or worse drought conditions (D2 thru D4) impacted just over one-third of the state (33-36 percent) during the month with modest improvements over the Four Corners and west central mountain region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 30, 11:02 PM MST, 58 minutes earlier.

Area forecast discussion, Nov 30, 11:02 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1102 PM MST SAT NOV 30 2013

.AVIATION...
06Z TAF CYCLE
HIGH CIRRUS CLOUDS WILL STICK AROUND OVER THE SOUTHERN HALF TO
TWO THIRDS OF THE FORECAST AREA THROUGH THE NEXT 12 TO 18 HOURS
THEN WILL BEGIN TO SHIFT SOUTH SUNDAY AFTERNOON. LATEST SATELLITE
AND OBSERVATIONS SHOW LOW CLOUDS AND FOG INCREASING AGAIN IN THE
NW. THIS TREND SHOULD CONTINUE WITH LIFR/IFR CONDITIONS AT FMN AND
GUP THROUGH ABOUT 18Z SUNDAY. OTHERWISE VFR CONDITIONS THROUGH
THE NEXT 24 HOURS. 40

&&

.PREV DISCUSSION...242 PM MST SAT NOV 30 2013...
LOW CLOUDS ARE STARTING TO ERODE RIGHT AROUND KFMN...BUT CONFIDENCE
IS LOWERING THAT THEY WILL COMPLETELY DIMINISH THIS AFTERNOON BEFORE
THE SUN GOES DOWN. EVEN IF THEY DO...THEY SHOULD RETURN IN A HURRY
THIS EVENING. THUS HAVE INCREASED CLOUD COVER IN THE FOUR CORNERS
REGION THIS EVENING AND OVERNIGHT AND HAVE ADDED A MENTION OF
FZFG...SIMILAR TO WHAT HAS HAPPENED PREVIOUS MORNINGS. OTHERWISE...
HAVE WARMED MIN TEMPS UP A BIT ACROSS THE SE HALF OF THE CWA BASED
ON HIGH CLOUD COVER EXPECTED TONIGHT.

ON SUNDAY...A WEAK WAVE WILL TRANSLATE ACROSS THE STATE...AND AS A
RESULT...WINDS WILL PICK UP IN NORMALLY BREEZY PLACES IN NORTHWEST
FLOW ALOFT...INCLUDING AREAS FROM KFMN TO KCQC.  WITH THAT
SAID...LOW CLOUDS/FOG SHOULD ERODE QUICKER TOMORROW IN THE FOUR
CORNERS REGION THAN TODAY.

NORTHWEST FLOW WILL BACK TO MORE WESTERLY FLOW...BUT SOME BREEZES
WILL CONTINUE MONDAY AND TUESDAY. TEMPERATURES WILL ALSO WARM...AND
THANKS TO DOWNSLOPING...EASTERN AREAS WILL BE 8 TO 15 DEGREES ABOVE
NORMAL. THE GFS REMAINS AT ODDS WITH OTHER MODELS REGARDING A BACK
DOOR COLD FRONT ON TUESDAY. THE GFS SENDS DOWN A COLD FRONT MUCH
QUICKER...BY A DAY OR MORE...THAN ANY OTHER MODELS...THUS HAVE
IGNORED THAT SOLUTION FOR NOW.

BY WEDNESDAY...FLOW ALOFT BECOMES SOUTHWESTERLY AS THE NEXT STORM
SYSTEM TAKES AIM AT NM. MODELS CONTINUE TO FLIP-FLOP WITH
SOLUTIONS...BUT LATEST MODELS RUNS ARE TRENDING TOWARD AN OPEN
WAVE...WITH THE TROUGH AXIS CROSSING THE STATE THURSDAY OR THURSDAY
NIGHT. LATEST ECMWF IS MORE BULLISH ON QPF ON THURSDAY...BUT GFS
STILL NOT AS EXCITED ABOUT PRECIP CHANCES...THUS CONFIDENCE REMAINS
POOR. ONE THING DOES SEEM CERTAIN...IT WILL GET COLDER...MUCH
COLDER. THE COOLING TREND STARTS WEDNESDAY...AS THE PACIFIC FRONT
MOVES INTO NW NM...BUT WILL BECOME SIGNIFICANTLY COOLER THURSDAY AND
FRIDAY AFTER THE BACK DOOR COLD FRONT BACKS UP TO THE CENTRAL
MOUNTAIN CHAIN. MAX TEMPS WILL BE 15 TO 25 DEGREES BELOW NORMAL
AREA-WIDE BY FRIDAY.

34

.FIRE WEATHER...
STABLE LAYER WILL REMAIN OVERHEAD THROUGH TODAY AND TONIGHT. GOOD TO
EXCELLENT RECOVERIES TONIGHT.

MODELS STILL SHOW A WEAK DISTURBANCE MOVING THE CENTRAL AND SOUTHERN
ROCKIES ON SUNDAY. VENTILATION WILL IMPROVE SIGNIFICANTLY IN AREAS
BUT POCKETS OF POOR WILL STILL EXIST. THE FLOW WILL TURN
NORTHWESTERLY AND LOOKING FOR SOME BREEZES FAVORING CENTRAL PORTIONS
OF THE AREA. WENT A LITTLE ABOVE MODEL GUIDANCE.

MODELS ARE SHOWING A LITTLE STRONGER FLOW ALOFT ON MONDAY SO
EXPECTING SOME BREEZIER RIDGE WINDS ALONG THE CENTRAL MTNS AND TO
THE LEE OF THE CENTRAL MTNS. HUMIDITY REMAINS FAIRLY HIGH WITH NEAR
SEASONABLE VALUES. VENTILATION SHOULD LOWER DESPITE THE MODERATE TO
STRONG TRANSPORT WINDS. THIS IS DUE TO LOWERING MIXING HEIGHTS
FOLLOWING THE DISTURBANCE PASSAGE ON SUNDAY.

MODELS REMAIN DIVERGENT ON THE SURFACE PRESSURE PATTERN FOR TUESDAY.
THE GFS IS THE LONE WOLF IN TERMS OF PUSHING A STRONGER BACK DOOR
COLD FRONT INTO THE FAR NORTHEAST PLAINS. THE CANADIAN/ECMWF AND NAM
POINT TOWARDS A WINDIER SCENARIO WITH NO BACK DOOR INTRUSION. WE
HAVE ADOPTED THE LATTER AND THE WIND GRIDS HAVE BEEN INCREASED
ACCORDINGLY. ESPECIALLY ALONG THE HIGHER RIDGETOPS WHERE WINDS WILL
BE QUITE BRISK. A MID LEVEL DRY INTRUSION SHOULD REMAIN OVER THE
FORECAST AREA AND DID LOWER DEWPOINTS SOME THANKS TO INCREASED
MIXING. STILL NOT SEEING 15 PCT OR LESS HUMIDITY VALUES SO DONT
THINK TUESDAY WILL TURN INTO A CRITICAL DAY. AFTER-ALL...EXPECTING
SOME HIGHER LEVEL CLOUD COVER OVER THE AREA. VENTILATION WILL
IMPROVE DRAMATICALLY.

LAST FEW MODEL RUNS HAVE BACKED OFF ON THE AMOUNT OF LIQUID WATER
POSSIBILITIES FOR WED THROUGH FRI. EITHER WAY...IT STILL LOOKS
UNSETTLED WITH INCREASED CLOUD COVER...PRECIPITATION POSSIBILITIES
AND HIGHER HUMIDITY. VENTILATION LOOKS TO BE PRETTY GOOD BOTH
WED/THUR BUT COULD LOWER ON FRI DUE TO POST COLD FRONTAL INVERSION
EFFECTS. CONFIDENCE IS PRETTY HIGH FOR COOLER TEMPERATURES AND
UNSETTLED WEATHER BUT STILL VARIES ON HOW MUCH PRECIP AND WHERE THE
FAVORED AREAS WOULD BE. WEST FACING HIGHER ELEVATION RANGES WOULD
MOST LIKELY DO WELL.

BOTH THE ECMWF AND GFS MODELS ARE SHOWING A BREAK IN THE
PRECIPITATION OVER THE WEEKEND ALTHOUGH A LONGWAVE TROUGH WOULD
REMAIN OVER THE AREA. WOULD EXPECT ANOTHER DISTURBANCE TO PUSH
SOUTHWARD WITHIN THE PARENT TROUGH SO WILL BE MONITORING MODEL
TRENDS ON THIS. EITHER WAY...COOLER THAN NORMAL TEMPS PREDICTED.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Nov 30, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 AM MST SAT NOV 30 2013

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
500 AM MST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL TROUGH OF LOW PRESSURE AND ASSOCIATED STRONG COLD
FRONT WILL IMPACT THE REGION WITH WINDY CONDITIONS AND SNOW
SHOWERS WEDNESDAY...FOLLOWED BY MUCH COLDER CONDITIONS THURSDAY
INTO FRIDAY. IMPACTS DUE TO ACCUMULATING SNOW WILL LIKELY BE
CONFINED TO THE WESTERN AND NORTHERN MOUNTAINS...ESPECIALLY ALONG
HIGHER WEST FACING SLOPES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

Event by event

30 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Other Federal Agency

Drought, Chuska Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Central Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Other Federal Agency

Drought, West Central Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Slopes of the Sangre de Cristo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Other Federal Agency

Drought, East Slopes of the Sangre de Cristo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Lower Chama River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490999, 491000, 491001, 491002, 491003, 491004, 491006, 491007, 491008, 491009, 491010, 491011, 491012, 491013, 491014, 491015, 491016, 491017, 491018, 491019, 491020, 491021, 491022, 491023, 491024, 491025, 491026, 491027, 491028, 491029.